The problem of data assimilation for soil water movement
ESAIM: Control, Optimisation and Calculus of Variations, Tome 10 (2004) no. 3, pp. 331-345.

The soil water movement model governed by the initial-boundary value problem for a quasilinear 1-D parabolic equation with nonlinear coefficients is considered. The generalized statement of the problem is formulated. The solvability of the problem is proved in a certain class of functional spaces. The data assimilation problem for this model is analysed. The numerical results are presented.

Classification : 65K10
Mots clés : variational data assimilation, soil water movement, quasilinear parabolic problem, solvability, numerical analysis
     author = {Dimet, Fran\c cois-Xavier Le and Shutyaev, Victor Petrovich and Wang, Jiafeng and Mu, Mu},
     title = {The problem of data assimilation for soil water movement},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     pages = {331--345},
     publisher = {EDP-Sciences},
     volume = {10},
     number = {3},
     year = {2004},
     doi = {10.1051/cocv:2004009},
     zbl = {1071.76054},
     mrnumber = {2084327},
     language = {en},
     url = {}
Dimet, François-Xavier Le; Shutyaev, Victor Petrovich; Wang, Jiafeng; Mu, Mu. The problem of data assimilation for soil water movement. ESAIM: Control, Optimisation and Calculus of Variations, Tome 10 (2004) no. 3, pp. 331-345. doi : 10.1051/cocv:2004009.

[1] V.I. Agoshkov and A.P. Mishneva, Calculation of the diffusion coefficient in a nonlinear parabolic equation. Preprint of the Department of Numerical Mathematics, USSR Acad. Sci., Moscow (1988), No. 200. | MR 1055578

[2] V.I. Agoshkov and G.I. Marchuk, On the solvability and numerical solution of data assimilation problems. Russ. J. Numer. Anal. Math. Modelling 8 (1986) 1-16. | MR 1211783 | Zbl 0818.65056

[3] H.W. Alt and S. Luckhaus, Quasilinear elliptic-parabolic differential equations. Math. Zeitschrift 183 (1983) 311-341. | MR 706391 | Zbl 0497.35049

[4] E. Blayo, J. Blum and J. Verron, Assimilation variationnelle de données en océanographie et réduction de la dimension de l'espace de contrôle. Équations aux Dérivées Partielles et Applications (Articles dédiés à Jacques-Louis Lions) (1998) 205-219. | Zbl 0915.35106

[5] W.C. Chao and L.P. Chang, Development of a four-dimensional variational analysis system using the adjoint method at GLA. Part I: Dynamics. Mon. Wea. Rev. 120 (1992) 1661-1673.

[6] J.C. Derber, Variational four-dimensional analysis using quasigeostrophic constraints. Mon. Wea. Rev. 115 (1987) 998-1008.

[7] J.-C. Gilbert and C. Lemarechal, Some numerical experiments with variable storage quasi-Newton algorithms. Math. Program. B25 (1989) 408-435. | MR 1038242 | Zbl 0694.90086

[8] P.E. Gill, W. Murray and M.H. Wright, Practical Optimization. Academic Press (1981). | MR 634376 | Zbl 0503.90062

[9] D. Henry, Geometric Theory of Semilinear Parabolic Equations. New York, Springer (1981). | MR 610244 | Zbl 0456.35001

[10] O.A. Ladyzhenskaya and N.N. Uraltseva, A survey on solvability of boundary value problems for uniformly elliptic and parabolic equations of the second order. Uspekhi Math. Nauk 41 (1986) 59-83. | MR 878325 | Zbl 0639.35042

[11] O.A. Ladyzhenskaya, V.A. Solonnikov and N.N. Uraltseva, Linear and Quasilinear Parabolic Equations. Moscow, Nauka (1967).

[12] M.M. Lavrentiev, A priori Estimates and Existence Theorems for Nonlinear Parabolic Equations. Novosibirsk, Nauka (1982).

[13] F.-X. Le Dimet and I. Charpentier, Méthodes de second ordre en assimilation de données. Équations aux Dérivées Partielles et Applications (Articles dédiés à Jacques-Louis Lions) (1998) 623-639. | MR 1648245 | Zbl 0953.35019

[14] F.-X. Le Dimet, H.E. Ngodock and B. Luong, Sensitivity analysis in variational data assimilation. J. Met. Soc. Japan 75 (1997) 245-255.

[15] F.-X. Le Dimet and O. Talagrand, Variational algorithms for analysis and assimilation of meteorological observations: theoretical aspects. Tellus A 38 (1986) 97-110.

[16] Zh. Lei and Sh. Yang, The Dynamics of Soil Water. Tsinghua University Press (1986).

[17] Y. Li, I.M. Navon, W. Yang, X. Zou, J.R. Bates, S. Moorthi and R.W. Higgins, Four-dimensional variational data assimilation experiments with a multilevel semi-Lagrangian semi-implicit general circulation model. Mon. Wea. Rev. 122 (1994) 966-983.

[18] J.-L. Lions, Optimal Control of Systems Governed by Partial Differential Equations. New York, Springer (1970). | MR 271512 | Zbl 0203.09001

[19] J.-L. Lions, Some Methods for Solving Nonlinear Problems. Moscow, Mir (1972).

[20] J.-L. Lions and E. Magenes, Problémes aux limites non homogènes et applications. Paris, Dunod (1968). | Zbl 0165.10801

[21] G.I. Marchuk, V.I. Agoshkov and V.P. Shutyaev, Adjoint Equations and Perturbation Algorithms in Nonlinear Problems. CRC Press Inc. New York (1996). | MR 1413046

[22] M. Mu, Global smooth solutions of two-dimensional Euler equations. Chin. Sci. Bull. 35 (1990) 1895-1900. | MR 1207458 | Zbl 0747.35033

[23] I.M. Navon, X. Zou, J. Derber and J. Sela, Variational data assimilation with an adiabatic version of the NMC spectral model. Mon. Wea. Rev. 120 (1992) 1433-1446.

[24] O.A. Oleinik and E.V. Radkevich, Method of introducing a parameter for study of evolution equations. Uspehi Math. Nauk 33 (1978) 7-76. | MR 511881 | Zbl 0397.35033

[25] V. Penenko and N.N. Obraztsov, A variational initialization method for the fields of meteorological elements. Meteorol. Gidrol. 11 (1976) 1-11.

[26] V.P. Shutyaev, Some properties of the control operator in the problem of data assimilation and iterative algorithms. Russ. J. Numer. Anal. Math. Modelling 10 (1995) 357-371. | MR 1356449 | Zbl 0840.65040

[27] T.I. Zelenyak, M.M. Lavrentiev and M.P. Vishnevski, Qualitative Theory of Parabolic Equations. Utrecht, VSP Publishers (1997). | MR 1644092 | Zbl 0918.35001

[28] T.I. Zelenyak and V.P. Michailov, Asymptotical behaviour of solutions of mathematical physics. Partial Diff. Eqs. (1970) 96-110.

[29] X. Zou, I. Navon and F.-X. Le Dimet, Incomplete observations and control of gravity waves in variational data assimilation. Tellus A 44 (1992) 273-296.